Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 35, NWS Binghamton, NY

June 22, 2012Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 22, 2012, 2:08 PM EDT for Susquehanna County, Pennsylvania. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2012, 2:08 PM EDT (18:08 UTC)
Expired
Jun 22, 2012, 3:02 PM EDT
In force
54 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 56 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 2:16 PM EDTTSTM WND DMGHop Bottom, PATREE DOWN AT THE INTERSECTION OF STATE ROUTE 2096 AND 2009 IN LATHROP TOWNSHIP NEAR HOP BOTTOM
Jun 22, 2:20 PM EDTTSTM WND DMG3 N Hop Bottom, PATREE DOWN ON STATE ROUTE 167 IN LATHROP TOWNSHIP
Jun 22, 2:29 PM EDTTSTM WND DMGLenox, PALARGE BRANCHES BLOCKING BOTH LANES OF ROUTE 92
Jun 22, 2:37 PM EDTTSTM WND DMGRoyal, PASEVERAL TREES DOWN ON WIRES ON STATE ROUTE 2012
Jun 22, 2:45 PM EDTTSTM WND DMGWest Clifford, PATREE DOWN ON A CONVIENCE STORE - NO INJURIES WERE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS51 KBGM 221808
SVRBGM
PAC115-221915-
/O.NEW.KBGM.SV.W.0035.120622T1808Z-120622T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 PM EDT FRI JUN 22 2012

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 315 PM EDT.

* AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOP BOTTOM...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARFORD BY 214 PM EDT...
  GIBSON BY 218 PM EDT...
  LENOXVILLE AND GIBSON BY 220 PM EDT...
  ROYAL BY 222 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4184 7548 4164 7547 4166 7589 4184 7587
TIME...MOT...LOC 1809Z 275DEG 24KT 4174 7574

$$

MSE
2 follow-up statements
763 
WWUS51 KBGM 221828
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
228 PM EDT FRI JUN 22 2012

PAC115-221915-
/O.CON.KBGM.SV.W.0035.000000T0000Z-120622T1915Z/
SUSQUEHANNA PA-
228 PM EDT FRI JUN 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN SUSQUEHANNA COUNTY...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WEST LENOX...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLIFFORD BY 235 PM EDT...
  ELKDALE AND BURNWOOD BY 240 PM EDT...
  UNIONDALE BY 245 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

&&

LAT...LON 4184 7548 4164 7547 4166 7589 4184 7587
TIME...MOT...LOC 1828Z 280DEG 24KT 4169 7565

$$

RHB
617 
WWUS51 KBGM 221902
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT FRI JUN 22 2012

PAC115-221912-
/O.CAN.KBGM.SV.W.0035.000000T0000Z-120622T1915Z/
SUSQUEHANNA PA-
302 PM EDT FRI JUN 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUSQUEHANNA
COUNTY IS CANCELLED...

THE SEVERE STORM THAT MOVED ACROSS SOUTHERN SUSQHENANNA COUNTY HAS 
MOVED OFF TO THE EAST... AND THE WARNING HAS BEEN CANCELLED. EARLIER 
THIS STORM DOWNED TREES FROM HOP BOTTOM TO CLIFFORD. 

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4184 7548 4164 7547 4166 7589 4184 7587
TIME...MOT...LOC 1902Z 280DEG 24KT 4165 7535

$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:07 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 22, 2:07 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
207 PM EDT FRI JUN 22 2012

.SYNOPSIS...
A COLD FRONT WILL FINISH MOVING THROUGH THE AREA THIS
AFTERNOON...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY
ALONG AND SOUTHEAST OF THE POCONOS AND CATSKILLS. SOME STORMS
COULD CONTAIN DAMAGING WINDS AND HAIL. BEHIND THE FRONT...MORE
COMFORTABLE WEATHER WILL SETTLE IN OVER THE WEEKEND WITH HIGHS IN
THE UPPER 70S TO LOW 80S. OUR NEXT SHOT AT RAIN WILL COME LATE
SUNDAY INTO SUNDAY NIGHT...ASSOCIATED WITH AN INCOMING COLD FRONT.
AN UNSETTLED PATTERN WITH COOLER THAN NORMAL TEMPERATURES...WILL
BE IN PLACE FOR MOST OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
200 PM UPDATE...
THOUGH LOW LEVEL CONVERGENCE IS BETTER WITH THE LEE TROUGH EAST OF
THE MOUNTAINS...ENOUGH DIURNAL HEATING WITH MIXING HAS PREVENTED
VEERING WINDSHIFT FROM BEING AS REALIZED IN THE SOUTHEASTERN
ZONES...AS HAD OCCURRED EARLIER ACROSS THE REMAINDER OF THE AREA.
NOW THAT UPPER WAVE IS CATCHING UP WITH THE ZONE OF DIURNAL
HEATING...SOME CONVECTION HAS INITIATED SOUTHEAST OF A TOWANDA-
BINGHAMTON-DELHI LINE AS EXPECTED. IT HAS QUICKLY BECOME A BIT
BETTER ORGANIZED COMPARED TO PREVIOUSLY ANTICIPATED HOWEVER...TO
THE POINT THAT SEVERE THUNDERSTORM WATCH WAS NEEDED MAINLY FOR
PROSPECTS OF GUSTY WINDS /WITH 25-35 KT SHEAR IN THE 2KM-6KM
LAYER/. HOWEVER...WITH WAVE RUNNING INTO 1000-1500 MIXED LAYER
CAPE AND SURFACED-BASED LIFTED INDICES OF -3 TO -6...LARGE HAIL
NOT OUT OF THE QUESTION AS WELL...WITH SOME ELEVATED MESOCYCLONES
ALREADY HINTED AT ON SOME RADAR SIGNATURES.

UPPER WAVE TAKES CONVECTION QUICKLY OUT OF THE AREA THIS
EVENING...WITH A MUCH MORE COMFORTABLE AIR MASS INBOUND INCLUDING
DEWPOINTS IN THE 50S AS WELL AS EVENTUAL TEMPERATURES...ADVECTING
NORTHWEST TO SOUTHEAST.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
400 AM UPDATE...

SATURDAY...A GREAT START TO THE WEEKEND WITH 850 TEMPS OF 10/11C
SUPPORT HIGHS IN THE 70S TO NEAR 80 UNDER SUNSHINE. CONTINUED
SLIGHT CHANCE POPS ACROSS NORTHERN ONEIDA COUNTY FOR THE FIRST
HALF OF THE DAY WITH AN H5 TROF MOVING THROUGH. LOOKING AT THE
SOUNDINGS WE ARE PRETTY DRY AT THE SURFACE AND ALOFT...BUT WE DO
HAVE SOME MOISTURE IN THE MID LEVELS COMBINING WITH GOOD LAPSE
RATES AND A BIT OF CAPE (500 J/KG). WITH THAT IN MIND THINK A FEW
ISOLATED SHOWERS OR RUMBLES OF THUNDER ARE POSSIBLE THROUGH MIDDAY
IN THE AREA MENTIONED ABOVE. A CLEAR SKY AND LIGHT WINDS WILL GIVE
AC'S A BREAK ACROSS THE REGION WITH LOWS SATURDAY NIGHT IN THE
50S.  ENJOY THE RELIEF!

SUNDAY...OUR NEXT SYSTEM WILL BE A COLD FRONT MOVING THROUGH THE
GREAT LAKES BY LATE SUNDAY AFTERNOON. THE NAM IS THE MOST
AGGRESSIVE WITH THIS SYSTEM...SPREADING RAIN OUR WAY BY
AFTERNOON...ESPECIALLY WEST OF I-81. THE GFS HOLDS THIS MOISTURE
OFF UNTIL SUNDAY NIGHT BUT INSTEAD BLOWS UP SOME QPF ON A LEESIDE
TROF. THE EURO SEEMS LIKE A GOOD COMPROMISE AND BASED ON THAT
INTRODUCED CHANCE POPS MAINLY WEST OF 81 LATE IN THE DAY. HIGHS
STILL EXPECTED TO BE NEAR 80 WITH INCREASING WAA AHEAD OF THE COLD
FRONT. A MUCH BETTER CHANCE FOR MORE WIDESPREAD RAIN WILL COME
SUNDAY NIGHT AS THE FRONT APPROACHES WESTERN NY.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
WE FOLLOWED HPC GUIDANCE CLOSELY WITH GNRLY UNSETTLED CONDITIONS
AS THE UPR TROF DEEPENS ACRS THE RGN EARLY NXT WEEK. ONLY TWEEK
WAS TO INDICATE MORE OPTIMISTIC CONDTIONS NXT THURSDAY AS 00Z
EURO/12Z GFS SUGGESTED DRY CONDITIONS WITH WEAK SFC RIDGING.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MVFR/BRIEF IFR AT AVP THRU 20Z DUE TO CLUSTER OF TSRA. OTRW...HIGH
PRES BUILDING IN WITH VFR PREVAILING THRU 18Z SAT. THERE WILL BE
POTNL LATE TNGT FOR BRIEF MVFR AT ELM AND AVP DUE TO BR. WINDS
THIS AFTN NWLY 10-15 KTS...L&V OR NW < 5 KTS TNGT...THEN NW TO N
ON SAT 10-15 KTS.

OUTLOOK...

SUN...MAINLY VFR.

SUN NGT TO WED...CHC MVFR IN SCT -SHRA...MAINLY DAYTIME.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN/MDP
NEAR TERM...MDP
SHORT TERM...HEDEN
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 22, 1:47 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
147 PM EDT FRI JUN 22 2012

NYZ009-015>018-022>025-036-037-044>046-055-PAZ038-231800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BRADFORD-
147 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ056-057-062-PAZ039-040-043-044-047-048-072-231800-
BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
147 PM EDT FRI JUN 22 2012

...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS THIS AFTERNOON...AS A FRONT FINISHES MOVING THROUGH THE
AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 22, 2:04 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EDT FRI JUN 22 2012

PAZ039-221900-
SUSQUEHANNA PA-
204 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSQUEHANNA COUNTY...

* AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR HOP BOTTOM...AND MOVING
  EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALFORD AT 210 PM EDT...
  HOP BOTTOM AT 215 PM EDT...
  WEST LENOX AND HARFORD AT 220 PM EDT...
  GIBSON AT 225 PM EDT...
  ROYAL AND LENOXVILLE AT 230 PM EDT...
  JACKSON AT 235 PM EDT...
  ELKDALE AT 240 PM EDT...
  BURNWOOD AND ARARAT AT 245 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4185 7549 4164 7547 4167 7596 4185 7594

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:04 PM EDTSpecial Weather StatementBGMSusquehanna56 min
Jun 22, 2:21 PM EDTSpecial Weather StatementBGMLuzerne54 min
Jun 22, 2:33 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne42 min
Jun 22, 2:41 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wayne34 min
Jun 22, 3:34 PM EDTSpecial Weather StatementBGMPike56 min
Jun 22, 3:49 PM EDTSevere Thunderstorm WarningBGMPike26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.